Edema and Related Medical Conditions

Comprehensive information on edema, swelling, treatment and medical conditions that can cause edema. For all articles, please click on "Archives"

Sunday, September 17, 2006

Insulin-Induced Edema

Insulin-induced oedema in children and adolescents.

J Paediatr Child Health. 2006 Oct;42(10):655-7

Oedema is an uncommon complication of insulin therapy, which has only rarely been reported in childhood. We describe a case of a 12-year-old girl with newly diagnosed type 1 diabetes, who presented with oedema of the lower extremities and periorbitally, one day after the initiation of insulin treatment. Other causes of oedema were excluded. Following administration of frusemide, oedema resolved within ten days. An extended review of the literature revealed only nine cases of insulin-induced oedema in children and adolescents aged 16 years or less.

In conclusion, insulin-induced oedema should be considered during the introduction of insulin therapy in children and adolescents with newly diagnosed type 1 diabetes. Loop diuretics and ephedrine may be beneficial when spontaneous resolution does not occur.

PMID: 16972977 [PubMed - in process]

* * *

Generalized edema following insulin treatment of newly diagnosed diabetes mellitus

Juliusson PB,
Bjerknes R,
Sovik O,
Kvistad PH.
Barneklinikken Haukeland Sykehus 5021 Bergen.


Generalised oedema after introducing insulin therapy is an infrequent complication, usually appearing when large doses are used in underweight patients. The pathophysiology is unclear.


Two patients from two different hospitals are presented by case histories. A limited literature search was performed.


Patient 1. A 13-year-old girl was admitted with polyuria and polydipsia and a weight loss of 15 kg over six months. She had ankle oedema, dry scaling skin, weight 31.6 kg (2 kg below 2.5th centile), marked hyperglycaemia (60 mmol/l), and ketonuria without acidosis. After one day with insulin infusion she was treated with subcutaneous injections, reaching after a few days a dose of 2 U/kg/day. She gradually developed generalised oedema and gained 20 kg over two weeks. From day 8 after admission she was treated with furosemide and from day 16 also with ephedrine. S-albumin reached a nadir of 25 g/l. The oedema gradually disappeared. The patient was discharged after one month, weighing 42 kg, and with a daily insulin dose of 88 U. Patient 2. A 14-year-old girl presented with decreased vision over a period of six months. She felt otherwise healthy and had no weight loss. Bilateral cataract and hyperglycaemia (20.7 mmol/l) were detected. There were normal serum electrolytes and no acidosis. After administration of insulin (increased up to 1.5 U/kg/day) she gradually developed generalised oedema, gaining 8.5 kg over nine days. S-albumin fell from 36 g/l to 28 g/l. She was treated with furosemide and the oedema gradually disappeared in the course of one month. None of the patients had proteinuria, liver failure or hyperaldosteronism, but both experienced transient and unexplained muscle pain and neuralgic pain in the legs.


One of the cases with newly diagnosed diabetes and generalised oedema presented here, supports suggestions in the literature of an association between marked weight loss and large insulin doses. However, as shown by the other case presented, this association is not obligate.

PMID: 11332378 [PubMed - indexed for MEDLINE]